Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

addisons disease

(13 Posts)
funnyperson Tue 09-Aug-16 02:29:15

Has anyone else got this? How often do you have an adrenal crisis? What is it like?How do yo mange your steroids if you think you have a crisis? I have a ' sick day regime' but I think I usually implement it too late when I feel really dizzy and ill.

LittleOyster Tue 09-Aug-16 20:43:30

I was diagnosed with this just over a month ago, after going to A&E in crisis. Right now I am trying to get used to the medication: I've had lots of ups and downs, but nothing approaching a crisis.

What is your sick day regime, OP? Also, something I am not sure about: is it helpful to increase steroid cover during times of great emotional strain?

funnyperson Sat 13-Aug-16 22:27:22

My sick day regime is to double the dose of steroids till a day after I am better, with iv steroids for operations
What did your adrenal crisis feel like?
The written info I got from the doctor said not to increase the steroids just for stressful days so I dont.

Wildernesstips Sun 14-Aug-16 07:41:36

I don't have Addisons, but do take steroids for a hypopituitary disorder. The Pituitary Foundation have a really useful pdf guide which includes all the sick day rules and details on how to administer the solu-Cortef injection.

I double my dose if I feel unwell but not usually for more than a couple of days. I used to do it too late as well op, but I thought I wasn't doing myself any favours so do it earlier now!

ElphabaTheGreen Mon 15-Aug-16 16:33:31

I've got adrenal insufficiency - still undergoing tests to determine whether Addison's, hypopituitary or something else, but I've also had the dubious pleasure of a crisis.

I felt very light-headed and 'other-worldly'. Shooting pains down arms and legs. Diarrhoea, shakes, nausea. IV hydrocortisone in A&E turned it around pretty quick, although I did feel crap for some time afterwards.

I've been told to double steroids for 3-5 days when ill. I'd still like a little further clarification from the endocrinologist on this, though.

funnyperson Tue 16-Aug-16 22:01:09

Yes I feel a bit 'out of it' and sometimes a bit sick, weak, yawn a lot, sleepy
Then joint pains and very dopy.

funnyperson Tue 16-Aug-16 22:01:54

There is always a stage when I think its psychological before I cotton on.

Wildernesstips Wed 17-Aug-16 15:37:22

I know this is a bit off-topic, but do you find it hard to maintain a steady weight on steroids? I put on 2 1/2 stone initially when I went on them but have managed to lose 1/2 stone and maintain that for the last year which I think is mainly down to my doctor lowering my dose. However, I can't seem to shift any more weight.

ElphabaTheGreen Wed 17-Aug-16 17:25:05

I've not been on them long enough to gauge, but weight gain is a side effect of steroids, as well as Cushingoid symptoms which make your face look rounder and fuller, and therefore 'fatter'.

Floralnomad Wed 17-Aug-16 21:46:01

My mum has had Addison's disease for 50 years , if she feels unwell she doubles her steroids for a few days , we keep IV hydrocortisone at home for use if she needs it , apparently when she was diagnosed she was gravely ill but since I was a child ( I'm 50) she's only been hospitalised with the actual addisons about 3/4 times . She is 76 this year and does have multiple health issues now.

funnyperson Fri 19-Aug-16 16:47:28

Weight is a real issue for me and definitely affected by the steroids which not only make one apple shaped and round faced but also increase the appetite. Actually I read somewhere that some people split the dose so I am trying that on the assumption that if I feel hungry when asleep I am less likely to eat

funnyperson Fri 19-Aug-16 16:48:36

Floral nomad how did your mum know she needed to go into hospital and dud you ever need the Iv hydrocortisone?

Floralnomad Fri 19-Aug-16 16:56:04

When I was about 10 she was in for about 3 weeks and that I think was because she just felt unwell and was fainting and the other admissions have generally followed bouts of d&v when she hasn't been able to keep the steroids down . She has had IV steroids at home once but they were administered by an on call GP , but I am a retired qualified nurse so would be happy to give them if I felt we couldn't wait for medical attention . I have found that some GPs don't seem to grasp the problem with vomitting and the addisons patient athough that's hopefully improving .

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now